Thunderstorm Wind, Vernon
- When
- July 4, 3:05 AM CST
- Where
- Vernon County, Stoddard
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -91.217
A fast moving line of thunderstorms produced the first significant severe weather event of the season. There were numerous reports of trees and power lines down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A fast moving line of thunderstorms produced the first significant severe weather event of the season. There were numerous reports of trees and power lines down. Spotters and law enforcement officials estimated wind gusts of 60 to 65 mph, while a measured gust of 66 mph was recorded at the La Crosse Municipal Airport (LSE). At a campground just south of La Crosse (La Crosse County), a man was injured when a large limb fell on the tent he was sleeping in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 2:29 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 AM CDT FRI JUL 4 2003 FORECAST CONCERNS ARE THE ONGOING SEVERE WEATHER THREAT EARLY THIS MORNING...THEN PRECIPITATION CHANCES AND TEMPERATURES OVER THE NEXT SEVERAL DAYS. 07Z SURFACE ANALYSIS RATHER COMPLICATED WITH ONGOING CONVECTION. MAIN SURFACE BOUNDARY EXTENDS FROM NORTHWEST WISCONSIN...BACK THROUGH SOUTHERN MINNESOTA AND INTO SOUTH DAKOTA. NUMEROUS OUTFLOW BOUNDARIES WERE FOUND ACROSS MINNESOTA AND NORTHERN IOWA. LARGE AREA OF CONVECTION...IN THE FORM OF LINEAR BOW ECHOS FOUND ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA MOVING RAPIDLY EASTWARD. THESE HAVE BEEN PRODUCING DAMAGING WIND GUSTS. CURRENT EXTRAPOLATION SHOULD PUT IN TO THE EAST OF THE FORECAST AREA BETWEEN 12Z-14Z. 00Z/JULY 4TH MODELS DID A POOR JOB OF INITIALIZING CURRENT CONVECTION...ESPECIALLY IN THEIR QPF FIELDS...AND GFS TOO ROBUST WITH THEIR PRECIPITABLE WATER VALUES ACROSS EASTERN IOWA. MODEL MASS FIELDS ARE IN GOOD AGREEMENT THROUGH THE FORECAST CYCLE...ALTHOUGH DIFFERENCES DO APPEAR IN THE DETAILS. HAVE GENERALLY USED A BLEND OF THE MODELS FOR THIS FORECAST. NEARLY ZONAL FLOW ACROSS TH NORTHERN TIER OF STATES TO CONTINUE INTO THE WEEKEND. IN THE SHORT TERM...CURRENT CONVECTION MOVING RAPIDLY EASTWARD. WITH ITS CURRENT MOVEMENT...BULK OF SEVERE WEATHER WILL BE EAST OF THE AREA BY 7 AM. MAIN SURFACE TROUGH TO MOVE ACROSS THE FORECAST AREA TODAY...WITH PLENTY OF OUTFLOW BOUNDARIES AROUND THE AREA. ALTHOUGH ATMOSPHERE TO BE WELL WORKED OVER THIS MORNING...SOME SUN THIS AFTERNOON MAY ALLOW ENOUGH INSTABILITY TO BUILD FOR MORE CONVECTION. FEEL BEST CHANCES WOULD BE ACROSS THE SOUTHERN TIER OF COUNTIES. FOR THIS REASON WILL KEEP CHANCE POPS GOING. AS BOUNDARY CONTINUES TO PUSH EAST TONIGHT...WEAK HIGH BUILDS INTO THE AREA. MODELS PROG A LITTLE DRIER AIR TO WORK ITS WAY INTO THE AREA. WILL KEEP THE LINGERING CHANCES ACROSS THE SOUTHERN ZONES DURING THE EVENING HOURS. QUIET WEATHER THEN TO CONTINUE INTO SATURDAY AS BOUNDARY REMAINS TO OUR SOUTH. THIS BEGINS TO MOVE NORTHWARD ON SUNDAY...AS SURFACE LOW DEEPENS ACROSS THE NORTHERN PLAINS. ONCE AGAIN MOISTURE BEGINS TO RETURN TO THE AREA AS INSTABILITIES INCREASE. BOTH ETA AND GFS WANT TO PUSH TROUGH TOWARD AREA ON SUNDAY. CURRENT FORECAST OF CHANCE POPS IN THIS TIME FRAME LOOKS GOOD AND PLAN NO CHANGES AT THIS TIME. GUIDANCE TEMPERATURES LOOK REASONABLE SO PLAN NO MAJOR DEVIATIONS. DID UP HIGH TEMPERATURES BOTH TODAY AND SATURDAY A FEW DEGREES FROM PREVIOUS FORECAST. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE. THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN. DTJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0308 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM SPRING VALLEY MN WIND DAMAGE
07/04/03 FILLMORE LARGE TREE DOWN ONTO HOUSE
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0320 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 AM OSAGE IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREE DOWN
0225 AM ORCHARD IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREES DOWN
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0328 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 AM WEST UNION IA 63 MPH TSTORM WIND
07/04/03 FAYETTE MEASURED WIND SPEED 63 MPH
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0342 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0252 AM NEW HAMPTON IA WIND DAMAGE
07/04/03 CHICKASAW LARGE TREES DOWN
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0350 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM HAYFIELD MN WIND DAMAGE
07/04/03 DODGE LARGE TREE BRANCHES DOWN
BLOCKING STREETS
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0405 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 AM BYRON MN WIND DAMAGE
07/04/03 OLMSTED EMPTY SEMI TRAILER TIPPED
OVER
MWThe La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 09:05 UTC.
21 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375683, 5375684, 5375685, 5375686, 5375687, 5375730, 5375731, 5375732, 5375733, 5375734, 5375735, 5375736, 5375737, 5375738, 5375739, 5375740, 5375741, 5375742, 5375743, 5375744, 5375745, 5375746, 5375747.